Antidepressants are occasionally associated with tinnitus (Robinson, 2007). For example, Tandon (1987) reported that 1% of those taking imiprimine complained of tinnitus. In a double-blind trial of paroxetine for tinnitus, 3% discontinued due to a perceived worsening of tinnitus (Robinson, 2007). There are case reports concerning tinnitus as a withdrawal symptom from Venlafaxine and sertraline (Robinson, 2007). In our clinical practice, we have occasionally encountered patients reporting worsening of tinnitus with an antidepressant, generally in the SSRI family.
Exposure to loud noise. Loud noises, such as those from heavy equipment, chain saws and firearms, are common sources of noise-related hearing loss. Portable music devices, such as MP3 players or iPods, also can cause noise-related hearing loss if played loudly for long periods. Tinnitus caused by short-term exposure, such as attending a loud concert, usually goes away; both short- and long-term exposure to loud sound can cause permanent damage.
×